Iowa, 2013Damaging Winds in Iowa, September 10, 2013
September 10, 2013 · NWS DMX · 2 events in 2 counties and zones
An unstable airmass was in place over Iowa with afternoon highs in central and southern Iowa in the mid to upper 90s. Dewpoint temperatures were not very high with most areas around 60.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $55,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass was in place over Iowa with afternoon highs in central and southern Iowa in the mid to upper 90s. Dewpoint temperatures were not very high with most areas around 60. There was 1000 to 2000 J/kg of CAPE available, with 1000 to 1500 J/kg of downdraft CAPE. The freezing level was around 14,500 feet, with only 300 J/kg of CAPE in the -10 C to -30 C layer of the atmosphere, so hail was not an issue. Precipitable water values were around 1.6 inches. The atmosphere was weakly sheared with about 20 kts of shear available. A cold front extended from northeast Iowa into the southwest corner of the state. A scattered line of thunderstorms developed along the cold front. Isolated downdrafts caused damage. Many areas received winds of 40 to 50 MPH. Wind caused roof damage at a restaurant in the Lake Panorama area. The same storm also caused tree damage east-southeast of the Perry airport. A large flatbed trailer was blown across the road as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 10, 2:31 PM CST, 3 hours earlier.
Area forecast discussion, Sep 10, 2:31 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT TUE SEP 10 2013
.SHORT TERM.../TONIGHT /...
ISSUED AT 247 PM CDT TUE SEP 10 2013
COLD FRONT CURRENTLY FROM ABOUT KMCW SWWD TO SOUTH OF STORM LAKE
WILL CONTINUE TO SLOWLY SAG SOUTH TONIGHT MAKING IT INTO CENTRAL TO
SOUTHERN IOWA. THERE IS A WEAK VORT MAX ROTATING UP OUT OF KS INTO
NE WHICH WILL EVENTUALLY MOVE INTO IOWA THIS EVENING. BUILDING CU
AND A COUPLE OF THUNDERSTORMS ARE EVIDENT IN THE VICINITY OF THIS
FEATURE AND I EXPECT AT LEAST ISOLATED COVERAGE INTO SW IA
ALONG/NEAR THE FRONTAL BOUNDARY. BEHIND THE FRONT THERE IS ALSO
PRECIP BREAKING OUT BUT IT IS MORE SHOWERY IN NATURE AND IS NOT
EXPECTED TO DEVELOP INTO MUCH ALTHOUGH YOU CANNOT RULE OUT AN
ISOLATED THUNDERSTORM.
WITH THE FRONT MOVING LITTLE AND A COUPLE MORE IMPULSES EXPECTED TO
MOVE ACROSS THE AREA I WILL KEEP SLIGHT CHANCE POPS GOING ACROSS
CENTRAL/SOUTHERN IOWA TONIGHT. NOT LOOKING FOR MUCH IN THE WAY OF
PRECIPITATION THOUGH AND I WOULD NOT BE SURPRISED IF WE SAW LITTLE
MORE THAN SPRINKLES OVER MOST AREAS. AS FOR TEMPS...WITH THE
EXCEPTION OF THE FAR NORTHWEST AND NORTH CENTRAL...NOT LOOKING FOR A
BIG COOL DOWN TONIGHT. TEMPS ACROSS SOUTHERN IOWA WILL STILL BE IN
THE UPPER 60S TO AROUND 70 WITH SOME LOWER VALUES IN THE NISH VALLEY.
.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 247 PM CDT TUE SEP 10 2013
LINGERING SHOWERS AND THUNDER WILL BE THE MAIN CHALLENGE FOR THE
NEXT 24 HOURS FOLLOWED BY THE EXTENT OF THE COOLING OVER THE
SUBSEQUENT SEVERAL DAYS AS CANADIAN/GREAT LAKES HIGH SETTLES INTO
THE AREA BY THURSDAY AND FRIDAY. FIRST WEAKENING FRONT TODAY OVER
NORTHERN IOWA WITH WEAK SFC CONVERGENCE EXPECTED TO BUBBLE UP SOME
CONVECTION IN THE NEXT 24 HOURS BUT COVERAGE SHOULD REMAIN LIMITED
ALONG THE BOUNDARY DUE TO LACK OF SIGNIFICANT MID TO UPPER LEVEL
WIND FIELDS. OVERNIGHT TONIGHT THE INSTABILITY WEAKENS SO ANY
THUNDER WILL BECOME MORE ISOLATED THROUGH WED MIDDAY WDNESDAY...
WHEN THE FRONT MAY LIGHT UP AGAIN OVER THE SOUTH. THE SECONDARY
COLD FRONT...OF MORE INTEREST AS THE MAIN CHANGE IN AIRMASS WILL
ARRIVE BY WEDNESDAY NIGHT. THIS WILL DROP TEMPERATURES QUITE A BIT
FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND. AS A CANADIAN HIGH
SETTLES INTO THE GREAT LAKES AT THE SFC A STRENGTHENING TROUGH AT
H500 SETS UP OVER THE HUDSON BAY INITIALLY THEN EAST OVER NEW
ENGLAND WILL PROVIDE FOR SEVERAL DAYS OF NORTHWEST FLOW ALOFT.
THIS WILL RESULT IN A RETURN TO BELOW NORMAL TEMPERATURES FRIDAY
AND SATURDAY BEFORE WARM AIR ADVECTION RETURNS. HIGHS WEDNESDAY
WILL STILL REACH THE UPPER 80S TO LOWER 90S SOUTH WHILE THE NORTH
WILL BE COOLER...WITH HIGHS IN THE MID 80S. AS THE COOLER AIR
ADVANCES SOUTH...LOWS WILL FIRST DROP OFF TO THE 50S NORTH TO
LOWER 60S SOUTH THURSDAY MORNING AND INTO THE 40S TO LOWER 50S BY
FRIDAY AND SATURDAY MORNING. HIGHS WILL FALL TO THE 60S AND 70S BY
FRIDAY AND SATURDAY. WITH THE EXPECTED HIGH AND TENDENCY FOR GREAT
LAKES HIGHS TO EXIT THE AREA MORE SLOWLY...WILL BE DROPPING MINS A
BIT FOR FRIDAY AND SATURDAY MORNING. THE 00Z MODELS HAVE VARYING
SOLUTIONS AS TO HOW QUICKLY WARM AIR ADVECTION THUNDER RETURNS TO
THE REGION AND ALSO THE COVERAGE. THE 00Z EURO IS MORE BULLISH ON
MOISTURE RETURN AND COVERAGE THAN EITHER THE 00Z GEM/GFS
SOLUTIONS. SUBJECTIVE H850 ANALYSIS THIS MORNING YIELDS POSSIBLE
REASON FOR EUROS OPTIMISM ACROSS THE CENTRAL PLAINS FOR THE
WEEKEND. PERSISTENT MONSOONAL MOISTURE PLUME ACROSS THE SOUTHWEST
WITH OLD CLOSED H500 WAVE MAY PHASE WITH NORTHERN STREAM FLOW BY
FRIDAY. THIS WOULD ALLOW A CONNECTION BETWEEN THE PLUME AND THE
CANADIAN TROUGH AMPLIFYING EAST INTO THE GREAT LAKES BY SATURDAY
NIGHT AND SUNDAY. IF SO...THIS WOULD PROVIDE FOR A MORE WIDESPREAD
COVERAGE OF PRECIPITATION THAN HAS BEEN SEEN FOR A WHILE. WILL
CONTINUE TO MONITOR FOR TRENDS BUT FOR NOW IT APPEARS THAT A
SLIGHTLY LATER ONSET IS MORE REASONABLE GIVEN THE GREAT LAKES
HIGH. STILL SOME QUESTIONS REGARDING THE EVOLUTION OF THE PLAINS
LOW BUT THE NEWEST 12Z EURO SHOWS TWO WAVES WITH A POTENTIAL
LESSENING OF POP SUNDAY NIGHT AND EARLY MONDAY MORNING PRIOR TO
THE NEXT SYSTEM ARRIVING MONDAY EVENING. THE 12Z GEM/GFS TAKE THE
LOW A BIT FARTHER SOUTH NOW AS WELL. ALL SOLUTIONS ARE HINTING AT
SEVERAL WAVES PASSING ACROSS THE REGION FROM LATE SAT NIGHT
THROUGH SUNDAY NIGHT OR MONDAY...THOUGH EACH MODEL HAS A DIFFERING
TAKE ON DEPARTURE OF THE SYSTEM. DUE TO SOME UNCERTAINTY IN THE
EVOLUTION...ADJUSTMENTS POSSIBLE IN POP COVERAGE DAYS 6/7. LOOKING
FURTHER OUT IN TIME...THE LARGE SCALE PATTERN APPEARS TO BE
BREAKING DOWN WITH COLD POOL OVER ALASKA SHEDDING SOME ENERGY INTO
THE PACNW. THIS WILL TEND TO STRENGTHEN THE WESTERLIES FARTHER
SOUTH AS WE APPROACH THE EQUINOX.
&&
.AVIATION...10/18Z
ISSUED AT 1210 PM CDT TUE SEP 10 2013
A WEAK FRONTAL BOUNDARY CONTINUES TO SETTLE INTO NW IA AND WILL PUSH
THROUGH THE NW THIRD OF IA BY 00Z. WEAK CONVERGENCE ALONG THE
FRONTAL BOUNDARY AND A DISTINCT LACK OF MOISTURE AT PRESENT COMBINED
WITH WARM TEMPS ALOFT WILL KEEP ANY SHOWERS OR THUNDERSTORMS AT BAY
UNTIL AN UPPER LEVEL DISTURBANCE PUSHES INTO IA AND NEARS THE FRONT.
ONLY ISOLATED TO SCATTERED COVERAGE IS STILL EXPECTED ALONG/BEHIND
THE BOUNDARY BUT EXPECT FOR KALO WHERE A LITTLE BETTER FORCING IS
POSSIBLE...THE PROBABILITY OF SEEING STORMS THROUGH 06Z IS FAIRLY
LOW. MOISTURE DOES WORK INTO THE AREA WEDNESDAY AND THE FRONT WILL
STILL BE IN SOUTHERN IOWA BUT BY THEN THE BEST CHANCES WILL BE EAST
OF THE TAF AREAS.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...BOKSA
LONG TERM...REV
AVIATION...FAB
Hazardous weather outlook, Sep 10, 3:10 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
410 PM CDT TUE SEP 10 2013
IAZ025>028-033>039-044>050-057>061-070>073-081>083-092-093-112115-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-ADAMS-
UNION-CLARKE-TAYLOR-RINGGOLD-
410 PM CDT TUE SEP 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING
INTO THE OVERNIGHT HOURS. AN ISOLATED SEVERE STORM IS POSSIBLE
THROUGH MIDNIGHT...WITH DAMAGING WIND THE MAIN SEVERE THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CHANCES FOR THUNDERSTORMS CONTINUE INTO WEDNESDAY AND WEDNESDAY
EVENING MAINLY SOUTH OF HIGHWAY 20. THUNDERSTORMS CHANCES RETURN
TO THE FORECAST SATURDAY THROUGH MONDAY. AT THIS TIME THE SEVERE
WEATHER THREAT IS UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
IAZ062-074-075-084>086-094>097-112115-
POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-
APPANOOSE-DAVIS-
410 PM CDT TUE SEP 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO
THE OVERNIGHT HOURS. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CHANCES FOR THUNDERSTORMS CONTINUE INTO WEDNESDAY AND WEDNESDAY
EVENING. AT THIS TIME THE SEVERE WEATHER THREAT IS LOW.
THUNDERSTORMS CHANCES RETURN TO THE FORECAST SATURDAY THROUGH
MONDAY. AT THIS TIME THE SEVERE WEATHER THREAT IS UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
IAZ004>007-015>017-023-024-112115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-
410 PM CDT TUE SEP 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE THIS EVENING INTO
THE OVERNIGHT HOURS. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS CHANCES RETURN TO THE FORECAST SATURDAY THROUGH
MONDAY. AT THIS TIME THE SEVERE WEATHER THREAT IS UNCERTAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
REV
Thunderstorm Wind, Guthrie
- When
- September 10, 5:31 PM CST
- Where
- Guthrie County, 6.04 mi ESE of Fanslers
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Employee
- Coordinates
- 41.720, -94.360
Northwest facing sections of the Port Restaurant were damaged. Pieces of roofing and plywood were thrown into the ditch next to the road. Several roof trusses were visible.
Thunderstorm Wind, Dallas
- When
- September 10, 6:00 PM CST
- Where
- Dallas County, 1.03 mi W of Gardiner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.780, -94.070
Four 4 inch tree limbs were downed in a yard. Lawn furniture and a grill were blown around and destroyed. A large flatbed trailer was blown across the road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in New Mexico, September 10 to 17, 20131 death · $11 million · EF0 · 59 events
- Flash Flooding and Debris Flow in Utah, September 10 to 14, 2013$1.2 million · 1 in hail · 16 events
- Flash Flooding and Flood in Arizona, September 10, 2013$230,000 · 3 events
- Flash Flood in Michigan, September 10, 2013$125,000 · 1 event
- Flash Flooding and Lightning Strike in Arizona, September 10 to 14, 2013$108,000 · 3 events
- Damaging Wind in Indiana, September 10, 2013$30,000 · 56 kt wind · 1 event
- Flood in Arizona, September 10 to 11, 2013$25,000 · 1 event
- Drought in Iowa, September 10 to 30, 20138 events
- Drought in Wisconsin, September 10 to 30, 20136 events
- Drought in Texas, September 10 to 23, 20135 events
- Drought in Minnesota, September 10 to 30, 20133 events
- Hail and Damaging Wind in New York, September 10, 2013$5,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467840, 467841.